For about a year I have been taking Xanax to treat anxiety and panic attacks caused by adrenal fatigue. I have been reading that this drug can cause brain damage. But I take very little, and not on a regular basis. In an average month I use 3 mg to 3.5 mg. (I never take more than .50 mg. at any time.) Is it likely I will have a problem? Has anyone on the forum had bad side effects from such low dosages? Many thanks for your replies.
I've taken xanax for about 25 years but never exceeded 1 - 1.5 mg per day.
Although some people might disagree I have not experienced brain damage, nor any side effects for that matter.
Everyone's panic attacks and anxiety probably differs but xanax helped me live a far more 'nomal' life Then I would have had without it without question.
I was on Xanax before switching to Clonazepam, which is virtually the same thing and have been on it for over a year and a half now, but I noticed no serious side effects from being on the Xanax for about 3 months with taking .5mg daily with maybe doubling up on harder days. My brain is working just fine!!! I hope..lol
As Dr. Gould always answered this question the mental health expert forum, nobody knows whether these meds can cause long-term damage. Nobody's done the studies. If you good protracted withdrawal syndrome, you'll come across a British psychiatrist who has done probably the most work on benzos. According to her, benzos at the least cause the brain to lose its ability to learn to adapt to stress. This isn't so important while you're on the med and it's working, it's more important when you stop taking it. That's one reason they're so difficult to quit taking. The very fact many people develop new problems when they quit taking meds that affect the brain suggests some long-term damage, but whether it's brain damage or just difficulty in the brain relearning how to operate normally again, the studies simply haven't been done.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.